What can be done to improve track marks from restylane injections? (photo)

I had restylane injected into my upper eyelid 2 1/2 years ago. The needle or possibly canula left a raised purple track mark across my lid. While the purple discoloration has improved the track mark has not. Is there anything that can be done to flatten/soften these marks or will they go away with time?

Doctor Answers (8)

Restylane and Eyelids

+2
Restylane is not typically injected into the upper eyelids.  This is definitely not an area that I inject with Restylane.  At this point I would consult a board certified plastic surgeon to see if they can excise the extra skin and track marks at the same time.


New York Dermatologist
5.0 out of 5 stars 27 reviews

Track Marks From Restylane in the Upper Lids. What to Do?

+2
I have never injected Restylane in the upper lids and did not know doctors did that. So this is an unusual and not well known complication. We know that hyaluronidase will dissolve Restylane that is still there, but at 2 years, one wonders if it really is still there or if this is scar tissue. If you have good doctor who feels comfortable trying to inject hyaluronidase into these areas, then it might be worth a try.  I would suggest using corneal eye shields to protect against injury to the globe, since this injection would be going in extremely close to the eyeball, and a slight movement or misdirected injection could cause an injury. Having the skin numb would help, but might obscure the exact spot to inject the hyaluronidase, or steroid as one plastic surgeon suggested. The skin is so thin here, that the chance of skin atrophy with steroid injection is high, so probably not a first choice. 
The most straightforward thing would be excision of these mostly transverse ridges. They  could blend in well with the upper eyelid wrinkles, and could be done separately, at different times to gauge effect of skin excision on upper lid appearance.
You should find an excellent board-certified plastic surgeon and go over all your options.

Robert M. Lowen, MD
Mountain View Plastic Surgeon
5.0 out of 5 stars 26 reviews

Timing

+2
If the problem has persisted for 2 1/2 years it is unlikely that there is any restylane still present.  To help with the track mark would be initially a steroid injection, if no improvement then a skin excision is necessary.
If the problem has persisted for 2 1/2 weeks then hyaluronidase to remove the excess restylane would help.

Anthony Perkins, MD
Short Hills Plastic Surgeon
5.0 out of 5 stars 2 reviews

You might also like...

What can be done to improve track marks from restylane injections?

+2

It has been over 2+++ years!!!! Only a skin excision might improve the issue you are addressing, GOOD LUCK.//

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

What can be done to improve track marks from restylane injections?

+2

Massaging the area could soften the ridge or injecting a very small amount of hyaluronidase to break up the product would help. 

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 203 reviews

Filler in the eyelids

+2
The only definite solution is to have the filler erased with hyaluronidase. Filler injected too high in the skin may not dissolve normally because it is not placed in the right tissue plane. Therefore, your body's machinery doesn't have access to it. The visible product can sometimes be seen through the skin, especially when the skin is so thin (I.e. Eyelid). Because of this, to erase the lines, the filler should be dissolved.

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

What can be done to improve track marks from restylane injections?

+2

The filler should be gone at 2.5 years. However, some people do notice that fillers in the eyelIds last longer. It is possible that a careful injection of hyaluronidase could fix this. Please be seen by an experienced plastic surgeon or dermatologist for a second opinion. 

Stephen Weber MD, FACS

Denver Facial Plastic Surgeon

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 36 reviews

Restylane marks from 2 years ago

+1

I have not seen this side effect in my practice nor have I ever heard of marks from injections lasting so long. I would suggest discussing with the surgeon that performed the procedure to discuss options.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.